Withdrawal Reactions 2018-05-09T19:02:47+00:00

Antidepressants and Dependency

SSRIs can cause dependency. What this means in simple terms is that when a person stops taking the drug or even reduces the dosage of the drug, i.e., going from 40 mg to 20 mg, they can experience adverse physical and/or psychological events. Dependency appears to be dictated by the drug’s “half-life” (the length of time the drug stays in a person’s body). The shorter the half-life, the worse the dependency adverse effects seem to be.

That SSRIs cause dependence has been thoroughly documented, but generally kept from the public. One drug company scientist, Dr. Roger Lane, who, until early 2001, was the Medical Director of the Zoloft Product Strategy Team at Pfizer, freely discussed this problem with SSRIs in his 1996 article published in the Journal of Serotonin Research, entitled “Withdrawal symptoms after discontinuation of selective serotonin reuptake inhibitors (SSRIs).” As Dr. Lane states in rather technical terms:

“The central nervous system (CNS) adapts to the presence of psychoactive drugs. Such adaptation commonly involves the adjustment of neuroreceptors to compensate for the pharmacological actions of the drug. These compensatory changes may only occur gradually, which may explain the delayed onset of therapeutic effects of antidepressants. This adaptation theory also explains why withdrawal symptoms and signs can occur on the discontinuation of such medications as clearance of drug can occur at a rate faster than the brain can readjust to the absence of medication. Thus, pharmacodynamic and pharmacokinetic factors contribute to the risk of withdrawal symptoms.”

Some of the adverse reactions associated with dependence are:

  • jolting electric “zaps”
  • dizziness
  • motor instability
  • extreme nausea
  • vomiting
  • high fever
  • abdominal discomfort
  • flu symptoms
  • agitation
  • anxiety
  • insomnia
  • aggression
  • nightmares
  • tremor
  • seizures and confusion.

These side effects can be so severe that some people may become suicidal.

Unfortunately, many physicians are not aware that SSRIs cause dependence and often fail to recognize this problem in their patients. As a result, some patients are wrongfully diagnosed as having depression relapse. Others are sent off for CT scans or other costly and unnecessary tests.

If you have experienced dependency on antidepressants, you should report it to the Federal Food and Drug Administration (“FDA”). This is very important because this is one way pressure can be put on drug companies to fully disclose the adverse side effects of their antidepressants. You can report your side effects at FDA MedWatch.